Family and Caregiver Schizophrenia Discussion Forum

Reducing Clozapine dose

Hi,
Anybody tried cutting Clozapine pills to reduce their dosage because of side effects?
I tried to reduce %10 of the dosage using a scale and things were ok for about 8 days but after that I started seeing withdrawal symptoms!
Any input would be appreciated

1 Like

My son has been on clozapine for about 10 years now, My experience with this medication is you should never make any changes whatsoever without a doctor’s supervision. My son started out on 150 mg twice a day for the first few years and the side effects of sleepiness, hunger and weight gain began to subside after the first year. It took almost the entire year to get to see the full benefits of the drug but the time was well spent. After that year my son’s voices and delusions were almost non existent. He still had the odd thought and confusion from time to time but over these years I have seen a very slow and very steady improvement in many areas. Now today he has lost over 50 pounds of the weight he initially gained and is still losing , he eats much healthier and exercises and sleeps very normally now. About 3 years ago he was doing so well that the doctor discussed cutting back just a little on the dose to reduce any possible long term usage issues. So at that time he reduced my son from 150 twice a day to 125 twice a day but he did it gradually over the course of a week. Since then we have seen no changes in him or his improvements. He continues to do well. My advice is talk to the doctor and above all be patient with the side effects and when waiting for results. This is not a fast acting drug but in my experience with my son’s usage it is very effective in the long term with eventually no serious or unmanageable side effects over time that we have seen. He has had some night time drooling off and on while sleeping but he takes 2 mg of cogentin and that reduces that issue considerably.

1 Like

Hi Catherine
Thanks for taking the time to answer
My son’s side effects are terrible the hallucinations is so bad,like the voices never stop which is ridiculous because this why the antipsychotics are taken(to stop voices)
Most important,his absolute neutrophil count is dropping so bad,the white blood cells count also,tachycardia,sweating,drooling so bad,pacing,very bad sedation,constipation,…etc
He’s been on it for more than 2 years and He never gained weight on it…
The last blood test the ANC dropped dramatically and the doctor didn’t even care
I asked him so many times for a careful sliw decrease but he refused to cooperate…
My son is now on 300mg Clozapine at night but he takes fluvoxamine with it which increase the plasma levels of the Clozapine in the blood so I think with that fluvoxamine the Clozapine equals 600-700 if not more
He also takes lithium carbonate to help increase the wbc
We’re doing blood tests every week
He was on 200mg in April and his health was better but the doctor just decided to increase to 300 to see if this will help improve the hallucinations but it didn’t
I just want to put him back on the 200mg carefully(slowly)
Your doctor decreased your son’s dose %20
I just decreased %10 but not sure what’s going on :frowning:

1 Like

I absolutely agree any med changes should be done with the doctor. If you believe a specific change should occur and the doctor does not agree, you have every right to ask why (presuming the doctor can talk with you). I liked this book written by a doctor who has a son living with SZ about Clozapine. There is a chapter that includes a lot of details about adjunct medications and in what situations they might be tried. Keep in mind that each person is different and not everyone responds the same to this AP med or to others. MEANINGFUL RECOVERY from Schizophrenia and Serious Mental Illness with Clozapine: Hope & Help by Dr. Laitman and others.

1 Like

It sounds like you desperately need another doctor for your son. I know that 1 drop in ANC is not usually a concern but more than 1 drop is a big concern. If that doctor is not going to cooperate or listen you need to go elsewhere. Go to a psych emergency if they have it in your area, let them know what is happening and what the doctor is not doing. Also if that doctor is one of several in an office, ask to talk to the office manager and tell them about the doctor not taking your concerns seriously. I would not stop until you have your son under the care of a more receptive and compassionate psychiatrist. It also sounds like when you change doctors you may need to start over with that new doctor entirely because this doctor sounds like he or she is just throwing medication at your son without the concern for the long term consequences. I am very sorry this is happening. You have the right to demand another doctor or find another one elsewhere. Just because someone is a doctor doesn’t mean they are trustworthy. If your son has a family doctor they can sometimes make a referral elsewhere to speed things up and it doesn’t hurt to make the family doctor aware of everything that is happening and that the psychiatrist is not listening to you. The family doctor and the psychiatrist should be on the same page and often when the notes are compared they might not be. Good luck my friend.

1 Like

Yes my grandson has been successful in decreasing from 550 to 350 did it 50mg at a time over many months. He is staying at 350 for the last year though